Colorado, 2009Tornado in Colorado, May 19, 2009
May 19, 2009 · NWS GJT · 1 event in 1 county or zone
A tornado touched down near Mount Garfield.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado touched down near Mount Garfield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 3:35 AM MST, 10 hours 47 minutes earlier.
Area forecast discussion, May 19, 3:35 AM MST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 AM MDT TUE MAY 19 2009
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
OUTFLOW BOUNDARY FROM YESTERDAYS CONVECTION OVER NW NEW MEXICO HAS
PASSED THROUGH WEST CENTRAL COLORADO AND EAST CENTRAL UTAH. THE DEW
POINT TEMP JUMPED FROM 17F TO 31F WITHIN ONE HOUR AT CANYONLANDS
AIRPORT AT 3 AM. THIS CHANGE IS INDICATIVE OF THE TREND FOR TODAY
AND INTO WEDNESDAY. WITH THE RIDGE AXIS...CENTERED OVER OKLAHOMA AND
TEXAS...GETS SHOVED FARTHER EAST...SOUTHWEST GRADIENT WILL INCREASE
TODAY AHEAD OF A EJECTING SHORT WAVE ALONG THE CALIFORNIA/NEVADA
BORDER NEAR DEATH VALLEY. AS THIS WAVE EJECTS...IT WILL BE TAPPING
INTO MID LEVEL SUBTROPICAL MOISTURE STREAM OVER ARIZONA AND ALLOW IT
TO STREAM NORTHWARD INTO UTAH AND COLORADO. MOISTURE TRANSPORT
INCREASES OVER THE FORECAST AREA THIS AFTERNOON INTO THE EARLY
EVENING HOURS AND THEREBY INCREASING INSTABILITY IN THE NEAR RECORD
WARMTH AIR MASS. HAVE INCREASED AREAL COVERAGE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE DEEPEST MOISTURE WILL BE OVER SW
COLORADO...HOWEVER THE BEST SHEAR IS EXPECTED TO BE OVER NE UTAH AND
NW COLORADO. STORMS WILL BE HIGH BASED SO THE PRIMARY THREAT WILL BE
GUSTY OUTFLOW WINDS AS THE SURFACE CONDITIONS REMAIN RELATIVELY DRY.
ALTHOUGH A FEW STORMS WILL PRODUCE SPOTTY RAIN...MOST STORMS WILL BE
CONSIDERED DRY.
CONVECTIVE ACTIVITY WANES AFTER SUNSET WITH ANY ISOLATED SHOWERS
MAINLY CONFINED TO THE SRN HALF. THE DIURNAL CONVECTIVE CYCLE
CONTINUES INTO WEDNESDAY AS THE MOISTURE STREAM INTO UTAH AND WRN
COLORADO CONTINUES. GRADIENT FLOW WILL BE WEAKER ON WEDNESDAY AND
THE AIR MASS WILL BE SLIGHTLY COOLER...BUT SCATTERED CONVECTIVE
ACTIVITY WILL FORM OVER RIDGES AND HIGH SOUTHERN MOUNTAINS WITH JUST
ENOUGH MID LEVEL FLOW FOR A FEW HIGH BASED STORMS TO DRIFT OVER THE
VALLEYS LATE IN THE DAY.
.LONG TERM...THURSDAY THROUGH MONDAY...
DEEP SUBTROPICAL MOISTURE FROM THE SOUTH WILL WORK ITS WAY NORTHWARD
INTO OUR REGION THROUGH SATURDAY. AT THE SAME TIME A WEAK UPPER
LEVEL TROF WILL SLOWLY MOVE EASTWARD FROM CA AND THEN ACROSS OUR CWA
BY SUNDAY. THE COMBINATION OF WARM AFTERNOON TEMPERATURES...DEEP
LAYER MOISTURE AND DYNAMICS PROVIDED BY THE UPPER LOW WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH THE PEAK IN ACTIVITY
EXPECTED FRIDAY. SHEAR PROFILE REMAINS WEAK SO STORMS SHOULD WEAKEN
AS THE MOVE OFF THE HIGHER TERRAIN. MADE ONLY MINOR CHANGES TO THE
POP GRIDS...AND AS CONFIDENCE IN THE LATTER PERIODS WANES POPS
CORRESPONDINGLY DECREASE. ALTHOUGH THE LATEST GFS SHOWS THIS
UNSETTLED PERIOD LASTING INTO NEXT WEEK. WILL KEEP AN EYE ON RAOBS
TO OUR SOUTH OVER THE NEXT SEVERAL DAYS AND SEE HOW THIS PLAYS OUT.
TEMPS WILL COOL TO NEAR NORMAL FOR THIS EXTEND PERIOD IN RESPONSE TO
MORE CLOUD COVER AND SHOWERS/OUTFLOWS IN THE AREA.
&&
.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT. ISOLATED HIGH-BASED SHOWERS
MAINLY OVER SAN JUAN MOUNTAINS THROUGH EARLY EVENING HOURS.
GUSTY OUTFLOW WINDS NEAR ANY SHOWERS OR STORMS.
&&
.FIRE WEATHER...
CONCERN IS LIGHTNING AND DRY THUNDERSTORMS TUE AND WED. WIDELY
SCATTERED STORMS ARE EXPECTED BOTH DAYS...SO WILL HOIST A RED
FLAG WARNING FOR THIS AFTERNOON INTO THE EARLY EVENING HOURS
WHERE FUELS ARE LISTED AS CRITICAL FOR ZONES 203 AND 207. THE
FIRE WEATHER WATCH ON WEDNESDAY WILL CONTINUED. IN ADDITION TO THE
DRY THUNDERSTORMS...GUSTY OUTFLOW WINDS WILL THE PRIMARY THREAT...
ESPECIALLY THIS AFTERNOON FROM THE NEAR RECORD WARMTH THAT WILL
OCCUR TODAY.
&&
.HYDROLOGY...
VERY WARM TEMPERATURES ON TUESDAY COMBINED WITH RAIN LATER
THIS WEEK WILL CAUSE RAPID RISES ON RIVERS AND STREAMS IN CENTRAL
AND NORTHERN COLORADO. PORTIONS OF THE YAMPA...ELK...GREEN...EAGLE...
COLORADO...AND CRYSTAL RIVERS ARE EXPECTED TO APPROACH OR EXCEED
BANKFULL ON WEDNESDAY AND THURSDAY AND PORTIONS OF THE ELK RIVER...
GREEN RIVER AND YAMPA RIVER MAY EXCEED FLOOD STAGE. THE AMOUNT OF
RAIN WHICH FALLS ON WEDNESDAY THROUGH FRIDAY WILL HAVE A SIGNIFICANT
INFLUENCE ON RIVER LEVELS. FLOOD ADVISORIES HAVE BEEN ISSUED FOR THE
COLORADO RIVER AT CAMEO...THE EAGLE RIVER AT GYPSUM...THE CRYSTAL
RIVER AT REDSTONE...THE ELK RIVER AT MILNER...THE YAMPA RIVER AT
STEAMBOAT SPRINGS...AND THE YAMPA RIVER NEAR CRAIG. A FLOOD WATCH
HAS BEEN ISSUED FOR THE YAMPA RIVER AT DEERLODGE PARK AND THE GREEN
RIVER AT JENSEN.
FLOWS ALONG THE GUNNISON RIVER THROUGH THE BLACK CANYON OF THE
GUNNISON NATIONAL PARK...THE GUNNISON GORGE...DELTA AND GRAND
JUNCTION WILL CONTINUE TO BE HIGH ALTHOUGH THEY WILL BE SLOWLY
DECREASING THIS WEEK AS THE ASPINALL UNIT RAMPS DOWN ITS RELEASES
FROM THE CRYSTAL RESERVOIR.
CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH YAMPA RIVER AT DEERLODGE THROUGH 630 AM SATURDAY.
FLOOD ADVISORY CRYSTAL RIVER AT REDSTONE THROUGH NOON FRIDAY.
FLOOD ADVISORY COLORADO RIVER AT CAMEO THROUGH 9 AM SUNDAY.
FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH 7 PM SATURDAY.
FLOOD ADVISORY ELK RIVER AT MILNER THROUGH 630 PM SATURDAY.
FLOOD ADVISORY YAMPA RIVER AT CRAIG THROUGH 130 PM FRIDAY.
FLOOD ADVISORY YAMPA RIVER AT STEAMBOAT SPRINGS THROUGH 530
AM SUNDAY.
RED FLAG WARNING FOR FIRE ZONES 203 AND 207 THIS AFTERNOON AND
EVENING
FIRE WEATHER WATCH FOR FIRE ZONES 203 AND 207 WEDNESDAY
AFTERNOON AND EVENING.
.UT...FLOOD WATCH GREEN RIVER AT JENSEN THROUGH 430 AM SUNDAY.
SHORT TERM.....PF
LONG TERM......MC/MCS
AVIATION.......TGJT
FIRE WEATHER...JAD/PF
HYDROLOGY......BALHazardous weather outlook, May 19, 6:00 AM MST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 AM MDT TUE MAY 19 2009
COZ001>014-017>023-UTZ022>025-027>029-211200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
700 AM MDT TUE MAY 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING...BEFORE DECREASING AFTER DARK.
RAINFALL FROM THESE STORMS WILL BE SPOTTY WITH GUSTY OUTFLOW
WINDS...LOCALIZED GUSTS TO 45 MPH WILL BE POSSIBLE. CRITICAL
FIRE WEATHER CONDITIONS EXIST FOR PARTS OF WEST CENTRAL COLORADO THIS
AFTERNOON.
RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH AS UNSEASONABLY WARM TEMPERATURES HASTEN THE
MELTING OF THE MOUNTAIN SNOW PACK. CAUTION IS URGED WHEN WALKING OR
RECREATING NEAR RIVERBANKS AND WATERWAYS.
FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN
TODAY. MOISTURE INCREASES THURSDAY AND FRIDAY WITH MORE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN SHOWERS AND GUSTY WINDS.
SHOWERS SHOULD DECREASE FROM WEST TO EAST SATURDAY AND SUNDAY.
RIVER AND STREAM LEVELS WILL PEAK THIS WEEK IN RESPONSE TO
UNSEASONABLY WARM TEMPERATURES AND INCREASED SNOWMELT. THE
GREATEST RISES WILL BE ALONG RIVERS AND STREAMS IN THE CENTRAL AND
NORTHERN PORTIONS OF COLORADO AND NORTHEASTERN UTAH. WATER INTERESTS
SHOULD MONITOR THE LATEST NATIONAL WEATHER SERVICE RIVER FORECASTS
AND ADVISORIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Tornado, Mesa
- When
- May 19, 2:22 PM MST to 2:27 PM MST
- Where
- Mesa County, 3.09 mi N of Cameo
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- NWS Employee
- Coordinates
- 39.194, -108.331
A tornado was observed and photographed by numerous eyewitnesses, including a NWS employee. The tornado remained on the plateau near Mount Garfield during its life cycle.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Florida, May 19 to 24, 20091 death · $69 million · 3 events
- Rip Current in Louisiana, May 19, 20091 death · 1 event
- Heat in California, May 19, 20091 death · 1 event
- Lightning Strike in Colorado, May 19, 2009$200,000 · 1 event
- Tornado and Damaging Wind in Florida, May 19, 2009$100,000 · EF0 · 2 events
- Flood in Alaska, May 19 to 24, 2009$40,000 · 1 event
- Frost and Freeze in New York, May 19, 200920 events
- High Surf in Hawaii, May 19, 20091 injured · 1 event
- Hail in Montana, May 19, 20091.75 in hail · 3 events
- Frost and Freeze in Vermont, May 19, 20092 events
- Frost and Freeze in Massachusetts, May 19, 20092 events
- High Wind in Idaho, May 19, 200968 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173745.